Geometry & Topology

Quasi-isometric embeddings of symmetric spaces

David Fisher and Kevin Whyte

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/gt.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

This paper opens the study of quasi-isometric embeddings of symmetric spaces. The main focus is on the case of equal and higher rank. In this context some expected rigidity survives, but some surprising examples also exist. In particular there exist quasi-isometric embeddings between spaces X and Y where there is no isometric embedding of X into Y. A key ingredient in our proofs of rigidity results is a direct generalization of the Mostow–Morse lemma in higher rank. Typically this lemma is replaced by the quasiflat theorem, which says that the maximal quasiflat is within bounded distance of a finite union of flats. We improve this by showing that the quasiflat is in fact flat off of a subset of codimension 2.

Article information

Source
Geom. Topol., Volume 22, Number 5 (2018), 3049-3082.

Dates
Received: 24 May 2017
Revised: 14 January 2018
Accepted: 4 March 2018
First available in Project Euclid: 26 March 2019

Permanent link to this document
https://projecteuclid.org/euclid.gt/1553565678

Digital Object Identifier
doi:10.2140/gt.2018.22.3049

Mathematical Reviews number (MathSciNet)
MR3811777

Zentralblatt MATH identifier
1392.22004

Subjects
Primary: 22E40: Discrete subgroups of Lie groups [See also 20Hxx, 32Nxx] 53C24: Rigidity results 53C35: Symmetric spaces [See also 32M15, 57T15]

Keywords
symmetric spaces quasi-isometries coarse geometry rigidity

Citation

Fisher, David; Whyte, Kevin. Quasi-isometric embeddings of symmetric spaces. Geom. Topol. 22 (2018), no. 5, 3049--3082. doi:10.2140/gt.2018.22.3049. https://projecteuclid.org/euclid.gt/1553565678


Export citation

References

  • J Behrstock, M F Hagen, A Sisto, Quasiflats in hierarchically hyperbolic spaces, preprint (2017)
  • M Bonk, O Schramm, Embeddings of Gromov hyperbolic spaces, Geom. Funct. Anal. 10 (2000) 266–306
  • N Brady, B Farb, Filling-invariants at infinity for manifolds of nonpositive curvature, Trans. Amer. Math. Soc. 350 (1998) 3393–3405
  • C Dru\commaaccenttu, Quasi-isometric classification of non-uniform lattices in semisimple groups of higher rank, Geom. Funct. Anal. 10 (2000) 327–388
  • A Eskin, Quasi-isometric rigidity of nonuniform lattices in higher rank symmetric spaces, J. Amer. Math. Soc. 11 (1998) 321–361
  • A Eskin, B Farb, Quasi-flats and rigidity in higher rank symmetric spaces, J. Amer. Math. Soc. 10 (1997) 653–692
  • B Farb, The quasi-isometry classification of lattices in semisimple Lie groups, Math. Res. Lett. 4 (1997) 705–717
  • D Fisher, T Nguyen, Quasi-isometric embeddings of non-uniform lattices, preprint (2015)
  • T Foertsch, Bilipschitz embeddings of negative sectional curvature in products of warped product manifolds, Proc. Amer. Math. Soc. 130 (2002) 2089–2096
  • M Gromov, Infinite groups as geometric objects, from “Proceedings of the International Congress of Mathematicians” (Z Ciesielski, C Olech, editors), volume I, PWN, Warsaw (1984) 385–392
  • J Huang, Top-dimensional quasiflats in $\rm CAT(0)$ cube complexes, Geom. Topol. 21 (2017) 2281–2352
  • B Kleiner, B Leeb, Rigidity of quasi-isometries for symmetric spaces and Euclidean buildings, Inst. Hautes Études Sci. Publ. Math. 86 (1997) 115–197
  • B Kleiner, B Leeb, Rigidity of invariant convex sets in symmetric spaces, Invent. Math. 163 (2006) 657–676
  • A W Knapp, Lie groups beyond an introduction, 2nd edition, Progress in Mathematics 140, Birkhäuser, Boston (2002)
  • E Leuzinger, Corank and asymptotic filling-invariants for symmetric spaces, Geom. Funct. Anal. 10 (2000) 863–873
  • L Mosher, M Sageev, K Whyte, Quasi-actions on trees, II: Finite depth Bass–Serre trees, Mem. Amer. Math. Soc. 1008, Amer. Math. Soc., Providence, RI (2011)
  • T Nguyen, Quasi-isometric embeddings of symmetric spaces and lattice: the reducible setting, in preparation
  • P Pansu, Métriques de Carnot–Carathéodory et quasiisométries des espaces symétriques de rang un, Ann. of Math. 129 (1989) 1–60